The Common Reasons Your IUD May Be Causing Irregular Bleeding
When it comes to birth control, the best option for many women today is the hormonal IUD. In fact, Planned Parenthood reports a 900 percent increase in the demand for intrauterine devices since 2016. The IUD is 99 percent effective and almost mistake-proof. Once inserted, it works to prevent pregnancy for three to 12 years. And the best part: You don’t have to remember to take a pill every day. Plus, periods become lighter or obsolete when using this method of contraception. It’s basically a dream come true.
While there are risks involved, major problems are rare. The one thing many women report is unpredictable bleeding, which is usually a sign that something’s up with your lady parts. “The majority of women will not get their period with a progesterone IUD, like the Skyla, Mirena, or Kyleena, and that’s the whole purpose—the lighter or non-existent period,” says Sheryl A. Ross (Dr. Sherry), MD, an OBGYN in Southern California and author of She-ology: The Definitive Guide to Women’s Intimate Health. Period. While nonhormonal, copper IUDs tend to be associated with heavier, more painful periods, the progestin options (aka the ones made of plastic) usually do away with them all together.
So, if you have a hormonal IUD and are frequently experiencing a result similar to “The Red Wedding,” it’s important to pinpoint what’s going on. Below, Dr. Sherry shares the common reasons you may be bleeding with a hormonal IUD and in which cases you should quit checking WebMD and get your gynecologist stat.
Your body is adjusting
If you’re new to the IUD club and are being welcomed with rampant, random bleeding, it usually isn’t a cause for concern. For the first few months after insertion, most women will experience irregular bleeding that is light brown in color as their bodies adjust to the new hormones. “Sporadic bleeding early on is just the progesterone working on the uterine liner to make it thinner so that your body won’t create a big thick lining to shed every month,” explains Dr. Sherry. If it doesn’t go away after the first few months, though, it may be a sign that something else is going on.
Your IUD fell out
It’s not common for an IUD to come out—it only happens between three and five percent of the time—but it can happen. I know what you’re thinking: If my IUD fell out, wouldn’t I know? The truth is that you may not. Oftentimes, it falls into the toilet when using the restroom or comes out inside of a blood clot. “The first sign of [an IUD falling out] is usually some type of bleeding followed by possible cramping,” says Dr. Sherry. But since you probably won’t actually see it happen, the only way to be sure is by getting an ultrasound from your doctor. If you’re experiencing heavy bleeding and/or intense cramping, do an at-home check for your strings before scheduling an appointment.
Or, your IUD has simply been displaced
IUDs may move around, and in this case, you’ll experience similar symptoms of irregular bleeding or cramping. “If you just have light spotting or bleeding that is brown, even red, it may raise an antenna that your IUD has been displaced,” says Dr. Sherry. A hormonal IUD can still work effectively even if it has moved out of its initial position, as the progestin helps thicken cervical mucus so that the sperm can’t reach the egg but doesn’t require the device to be exactly in place. Still, you should get the situation checked to rule out any other issues.
There’s something unusual going on in your uterus
“Once you’ve ruled out that [your IUD] is in its normal position, you can start looking for other reasons for irregular bleeding that are unrelated to the IUD altogether,” says Dr. Sherry. The same concerns that might cause irregular bleeding without an IUD, including uterine polyps, fibroids or a thyroid dysfunction, can cause you to bleed with an IUD, she explains. The only way to figure out what’s really going on down there is with an ultrasound.